Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 71, NWS Dodge City, KS

May 18, 20185 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 18, 2018, 6:37 PM CDT for 5 counties in Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2018, 6:37 PM CDT (23:37 UTC)
Expired
May 18, 2018, 7:15 PM CDT
In force
38 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Finney County, KS, Gray County, KS, Haskell County, KS, Meade County, KS, Seward County, KS

The radar

The Dodge City radar (KDDC), 63 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 7:10 PM CDTHAIL 28 Nnw Montezuma, KSGOLF BALL TO HEN EGG SIZE HAIL WAS PHOTOGRAPHED AT THIS LOCATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 4:02 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
415 J/kg
Mixed-layer CIN
-472 J/kg
Mixed-layer LCL
1324 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

458 
WUUS53 KDDC 182337
SVRDDC
KSC055-069-081-119-175-190015-
/O.NEW.KDDC.SV.W.0071.180518T2337Z-180519T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
637 PM CDT FRI MAY 18 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Seward County in southwestern Kansas...
  Southern Finney County in southwestern Kansas...
  Northwestern Meade County in southwestern Kansas...
  Southern Gray County in southwestern Kansas...
  Eastern Haskell County in southwestern Kansas...

* Until 715 PM CDT

* At 636 PM CDT, a severe thunderstorm was located 8 miles south of
  Copeland, moving north at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Montezuma, Copeland and Tice. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3736 10074 3779 10074 3773 10029 3731 10052
TIME...MOT...LOC 2336Z 193DEG 33KT 3741 10062 

HAIL...1.50IN
WIND...60MPH
 
$$

TATRO
2 follow-up statements
933 
WWUS53 KDDC 182350
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
650 PM CDT FRI MAY 18 2018

KSC175-190000-
/O.CAN.KDDC.SV.W.0071.000000T0000Z-180519T0015Z/
Seward KS-
650 PM CDT FRI MAY 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEWARD COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3741 10074 3779 10074 3773 10029 3737 10049
TIME...MOT...LOC 2350Z 192DEG 37KT 3756 10058 

$$

KSC055-069-081-119-190015-
/O.CON.KDDC.SV.W.0071.000000T0000Z-180519T0015Z/
Finney KS-Meade KS-Gray KS-Haskell KS-
650 PM CDT FRI MAY 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHERN FINNEY...NORTHWESTERN MEADE...SOUTHERN GRAY AND EASTERN
HASKELL COUNTIES...

At 650 PM CDT, a severe thunderstorm was located 3 miles northeast of
Copeland, moving north at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Montezuma, Copeland and Tice. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3741 10074 3779 10074 3773 10029 3737 10049
TIME...MOT...LOC 2350Z 192DEG 37KT 3756 10058 

HAIL...1.75IN
WIND...60MPH
 
$$

TATRO
397 
WWUS53 KDDC 190013
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
713 PM CDT FRI MAY 18 2018

KSC055-069-081-119-190022-
/O.EXP.KDDC.SV.W.0071.000000T0000Z-180519T0015Z/
Finney KS-Meade KS-Gray KS-Haskell KS-
713 PM CDT FRI MAY 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FINNEY...NORTHWESTERN
MEADE...SOUTHERN GRAY AND EASTERN HASKELL COUNTIES WILL EXPIRE AT 715
PM CDT...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  However more severe storms are moving in which are 
covered by another severe thunderstorm warning.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3741 10074 3779 10074 3773 10029 3737 10049
TIME...MOT...LOC 0012Z 193DEG 33KT 3775 10052 

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:54 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 18, 3:54 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
354 PM CDT Fri May 18 2018

...Updated short and long term discussion...

.SHORT TERM...(This evening through Saturday)
Issued at 354 PM CDT Fri May 18 2018

Severe weather event getting ready to unfold across southwest
Kansas late this afternoon and evening. As of mid afternoon,
surface low pressure was centered over southeast Colorado near
KSPD. A stationary front/outflow boundary extended from the low
into west central and central Kansas. Farther south, a dryline was
becoming more pronounced from the low into the Texas Panhandle.

The atmosphere continues destabilize across the area this
afternoon per the SPC Mesoanalysis page. MUCAPE values are
increasing to 2000+ j/kg. In addition, 0-6 km shear has been
slowly ramping up to around 40 kts. A special 19z sounding from
KDDC is verifying this and is also showing a capping inversion at
700 mb which was a little more pronounced than the RAP13 soundings
were depicting it earlier today. Per recent runs of the HRRR/RAP
models, storms should develop along the front and dryline mainly
after 4 pm. Storms will initially be discreet with a greater
threat for large hail. Think there will be a window of opportunity
for a few storms developing along the old outflow boundary in
west central Kansas to become briefly tornadic given the enhanced
low level shear along and north of the boundary. The models have
been consistent in showing the storms growing upscale into a
convective line as they move out of far southwest Kansas and the
northeast Texas Panhandle early this evening with the severe
weather threat will switch from large hail to strong/damaging
winds as the storm cluster moves northeast.

Most of the thunderstorm activity will be moving out of central Kansas
around or after midnight. The HRRR has been hinting at storms redeveloping
over southwest Kansas later tonight. Not real confident this will happen
but it will have to be watched.

On Saturday the stationary front is progged to move into south central
Kansas as the remains of the upper low move out into far northwest Kansas.
A fairly cold airmass aloft related to the upper system will keep some
instability in place over the region. A stronger cold front is expected
to move southeast through western Kansas during the afternoon with
widely scattered thunderstorms developing along it. A few severe
storms could develop along the front over south central and parts
of southwest Kansas along the front, as well as some storms up along
I-70 under the colder air aloft.

.LONG TERM...(Saturday night through Friday)
Issued at 354 PM CDT Fri May 18 2018

The medium range models are showing another upper low developing over
the western states early next week. This will keep the central High
Plains under a general southwesterly flow aloft pattern through mid
week. The models show subtle disturbances moving out over the region
but the strength and timing of these features is uncertain. Forecast
Builder has some slight chance to chance pops through the week
which looks good for now. An upper level ridge builds over the
central CONUS later next week which should result in daytime high
temperatures back up into the 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1241 PM CDT Fri May 18 2018

VFR conditions will prevail through this afternoon. By late
afternoon, widely scattered thunderstorms could develop initially
along an outflow boundary over west central Kansas and a dryline
over far southeast Colorado into the Texas Panhandle region.
Initially discreet storms will likely congeal into a band of
storms as they move northeast through southwest and central
Kansas. There is a heightened threat for strong/damaging wind
gusts across the area as the evening progresses, especially to the
east of Garden City and Liberal. Thunderstorms should be moving
east out of central Kansas by 06z. MVFR cigs could develop later
tonight especially from Garden City to Hays but any low cigs that
develop should diminish Saturday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  82  51  73 /  50  20  20  10
GCK  57  78  48  71 /  40  20  10  10
EHA  56  81  47  73 /  10  20  20  10
LBL  60  82  49  74 /  30  20  20  10
HYS  61  79  51  70 /  60  20  20  10
P28  66  91  57  78 /  40  20  40  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Gerard
Hazardous weather outlook, May 18, 3:19 AM CDT, 15 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
319 AM CDT Fri May 18 2018

KSZ030-031-043>046-061>066-074>081-084>090-190830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
319 AM CDT Fri May 18 2018 /219 AM MDT Fri May 18 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe storms are possible late this afternoon and
evening time frame along and east of dryline oriented north to
south along the Highway 83 corridor. The main threat will be large
hail up to baseball sized and damaging winds over 60 mph along
with a couple of tornados being possible. West of the dryline,
there will be significant fire weather with relative humidity
values about 17-18 percent and strong south winds gusting up to
35 mph.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Severe weather threat will return Monday through Thursday with
large hail over two inches and damaging winds over 60 mph possible
during this time. Fire weather risk will be elevated Tuesday
through Thursday west of a dryline for the western counties where
relative humidity values will be around 20 percent and increased
south winds up to 25-30 mph.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  No hazards.

* Monday
  No hazards.

* Tuesday
  - Fire weather: Elevated risk

* Wednesday
  - Fire weather: Elevated risk

* Thursday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 4PM along and east of line
through the highway 83 corridor late this afternoon and evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 18, 5:51 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Dodge City KS
551 PM CDT FRI MAY 18 2018

KSZ086-087-182315-
Seward KS-Meade KS-
551 PM CDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEWARD AND SOUTHERN
MEADE COUNTIES UNTIL 615 PM CDT...

At 551 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Forgan, or 11 miles east of Hayne, moving northeast at
35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Meade, Meade State Park and Missler.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3734 10047 3722 10015 3700 10046 3700 10075
TIME...MOT...LOC 2251Z 221DEG 42KT 3705 10060

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 5:51 PM CDTSpecial Weather StatementDDCMeade24 min
May 18, 6:21 PM CDTSevere Thunderstorm WarningDDCHaskell, Meade, Seward39 min
May 18, 6:42 PM CDTSevere Thunderstorm WarningDDCHaskell, Seward63 min
May 18, 6:46 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade59 min
May 18, 6:53 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.